Alert archive / Kansas / River Flood Warnings in 2013
River Flood Warning 91, NWS Springfield, MO
NWS Springfield, MO issued this river flood warning at Aug 8, 2013, 9:38 AM CDT for Bourbon County, Kansas. It took effect at Aug 9, 2013, 7:00 PM CDT. It was in force for 39 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2013, 9:38 AM CDT (14:38 UTC)
- In effect from
- Aug 9, 2013, 7:00 PM CDT
- Expired
- Aug 11, 2013, 10:00 AM CDT
- In force
- 39 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 114 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Marmaton River at Fort Scott (FSKK1). The gauge peaked at 38.20 ft at Aug 7, 2013, 3:00 PM CDT.
- Action stage
- 36 ft
- Minor stage
- 38 ft
- Moderate stage
- 42 ft
- Major stage
- 43 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06917500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
350 WGUS43 KSGF 081438 FLWSGF BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 938 AM CDT THU AUG 8 2013 ...The National Weather Service in Springfield has issued a Flood Warning for the following rivers in Kansas...Missouri... Marmaton River at Fort Scott affecting Bourbon County Sac River near Caplinger Mills affecting Cedar County ...Forecast Flooding Changed from Minor to Moderate Severity for the following rivers in Missouri... Marmaton River near Nevada affecting Vernon County .Heavy rainfall has caused river levels to rise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with property and livestock along the river should continue to monitor river conditions. Additional river information can be found on our Advanced Hydrologic Prediction Service page at http://www.crh.noaa.gov/ahps2/ index.php?wfo=sgf && MOC217-090238- /O.EXT.KSGF.FL.W.0074.000000T0000Z-130813T1923Z/ /NVDM7.2.ER.130804T1323Z.130810T0600Z.130812T1923Z.NO/ 938 AM CDT THU AUG 8 2013 The National Weather Service in Springfield has issued a * Flood Warning for the Marmaton River near Nevada. * At 8:45 AM Thursday The stage was 25.5 feet. * Flood stage is 20.0 feet. * Minor flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue rising to near 27.5 feet by early Saturday morning. The river will fall below flood stage Monday early afternoon. * Impact...At 28.0 feet...Flood waters impact Highway 54, along Route H and Route T west and north of Deerfield, or west of Nevada. && LAT...LON 3785 9454 3784 9441 3791 9435 3793 9438 $$ KSC011-090238- /O.NEW.KSGF.FL.W.0091.130810T0000Z-130811T1500Z/ /FSKK1.1.ER.130810T0000Z.130810T0600Z.130810T1500Z.NO/ 938 AM CDT THU AUG 8 2013 The National Weather Service in Springfield has issued a * Flood Warning for the Marmaton River at Fort Scott. * from Friday evening to Sunday morning...or until the warning is cancelled. * At 8:30 AM Thursday The stage was 33.6 feet. * Flood stage is 38.0 feet. * Minor flooding is forecast. * Forecast...rise above flood stage by tomorrow evening and continue to rise to near 38.7 feet by early Saturday morning. The river will fall below flood stage by late Saturday morning. * Impact...At 38.0 feet...This is the official flood stage of the Marmaton River at Fort Scott, Kansas. Minor flooding begins along Mill Creek north of town due to backwater effects of the Marmaton River. Flood waters also begin to spill across the field by the Red Barn Restaurant, on the north side of town, at the new Highway 69 Bridge. && LAT...LON 3788 9462 3782 9462 3778 9480 3787 9481 $$ MOC039-090238- /O.NEW.KSGF.FL.W.0092.130809T1630Z-130812T0406Z/ /CMZM7.2.ER.130809T1630Z.130810T0600Z.130811T0406Z.NO/ 938 AM CDT THU AUG 8 2013 The National Weather Service in Springfield has issued a * Flood Warning for the Sac River near Caplinger Mills. * from Friday morning to Sunday evening...or until the warning is cancelled. * At 8:45 AM Thursday The stage was 10.7 feet. * Flood stage is 16.0 feet. * Moderate flooding is forecast. * Forecast...rise above flood stage by tomorrow late morning and continue to rise to near 20.9 feet by Saturday morning. The river will fall below flood stage by Saturday before midnight. * Impact...At 20.0 feet...Flood waters affect low lying areas near the river including farmland along Highway N and between Highway W and Caplinger Mills. Cedar Creek...a tributary of the Sac River backwaters and floods portions of Highway 39 and south of Cedar Springs. && LAT...LON 3783 9384 3783 9381 3770 9372 3769 9377 $$
1 follow-up statement
868 WGUS83 KSGF 090112 FLSSGF FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 812 PM CDT THU AUG 8 2013 ...The Flood Warning is cancelled for the following rivers in Kansas... Little Osage River at Fulton affecting Bourbon County Marmaton River at Fort Scott affecting Bourbon County .Heavy rainfall caused river levels to rise. Additional rainfall is forecast over the next several days so additional warnings are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flowing water. Nearly half of all flood fatalities are vehicle related. As little as 6 inches of water may cause you to lose control of your vehicle. Two feet of water will carry most vehicles away. Stay tuned to NOAA Weather Radio for later statements. Additional river information can be found on our Advanced Hydrologic Prediction Service page at http://www.crh.noaa.gov/ahps2/ index.php?wfo=sgf && KSC011-090142- /O.CAN.KSGF.FL.W.0087.000000T0000Z-130809T1452Z/ /FTNK1.2.ER.130807T1018Z.130807T1745Z.130808T1410Z.NO/ 812 PM CDT THU AUG 8 2013 The Flood Warning is cancelled for The Little Osage River at Fulton. * At 7:15 PM Thursday The stage was 13.6 feet. * Flood stage is 22.0 feet. * Forecast...The river will continue to fall to 8.8 feet by Saturday morning. $$ KSC011-090142- /O.CAN.KSGF.FL.W.0091.000000T0000Z-130811T1500Z/ /FSKK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 812 PM CDT THU AUG 8 2013 The Flood Warning is cancelled for The Marmaton River at Fort Scott. * At 7:30 PM Thursday The stage was 29.9 feet. * Flood stage is 38.0 feet. * Forecast...The river crested below flood stage at 37.2 feet. The river will fall to 24.5 feet by . $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Aug 8, 6:46 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 8, 6:46 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 AM CDT Thu Aug 8 2013
...SERIOUS FLOODING CONTINUES ACROSS PORTIONS OF FAR SOUTHERN
MISSOURI...
.MESOSCALE DISCUSSION...
Issued AT 646 AM CDT THU AUG 8 2013
Rainfall is expanding into the region a bit faster than previously
expected and will update PoPs shortly to account for these trends.
Pockets of heavy rain continue across hard hit areas of far
southern Missouri. Sharp river rises on the Elk, Big Sugar, and
Little Sugar (5-8 feet in the past few hours) will continue.
A little silver lining this morning is that the risk for severe
has come down, thus the watch has been cancelled early. We are
still concerned about additional chances for severe later today
and tonight. The MCV across Kansas continues to move east
northeast, and this will have to be watched closely as an
additional source for lift later today. The amount of clearing we
can attain this afternoon will be proportional to how much we can
recharge the atmosphere.
The biggest item we will need to continue to focus on is the low
level boundary that has plagued the region during the past week.
This boundary will remain the biggest focus for convection and
flooding rains.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 405 AM CDT THU AUG 8 2013
Another active night across the region. Thankfully, rain has been
avoiding central Missouri giving that area a brief, but much
needed break. The low level front settled to near the Mo/Ark
border last evening, and convection fired just to the north side
of this boundary and has been training for the past several hours
across far southern Missouri. KBBG measured an astounding 3.96" of
rain in one hour, with 6.17" in two hours. This area of rainfall
has hit a basin affecting the Hollister area very, very hard. These
extraordinary rainfall rates have been noted by radar estimates in
portions of McDonald, Barry, Stone and Taney counties.
The low level boundary will only slowly edge northward this
morning, with an MCS once again approaching from the west. The
morning looks increasingly wet for the area, though it will take
several hours for rain to enter the hard hit areas of central
Missouri, but rain will eventually reach this area later this
morning. Very heavy rainfall will once again be possible where
training storms set up. There is a limited risk of a few severe
wind gusts with the line of storms surging to the east northeast
out of south central Kansas. With marginal deep layer shear and
modest instability (MLCAPE around 1000 J/kg), localized damaging
wind gusts can be expected. The biggest concern, though, will
remain the heavy rainfall.
Like yesterday, rainfall will slowly ramp down during the daytime.
We will need to keep a very close eye on the how the low level
boundary behaves today into this evening. The key focus for our
heavy rain complexes the past week has been the low level front
(denoted best in a layer average of the 925/850mb winds) with
associated low level theta-e pooling along this boundary.
Convective initiation has been just north/northeast of this
boundary the past several nights. In addition, we will need to
watch the progress of a rather impressive mid level MCV see just
to the west of the Wichita area. Additional rainfall expected this
afternoon, though becoming a bit more scattered in nature.
Heading into tonight, 00z suite of models suggest the low level
boundary could set up anywhere from the Hwy 60 corridor to the Hwy
54 corridor. Have focused the highest PoPs in these areas.
The severe risk for tonight (and into Friday as well) remains
conditional on instability recharging across the area. With clouds
hanging around much of today, the best instability looks to set up
across far southern Missouri and to the south/southwest. If we can
get enough instability, shear remains marginal and supports a
localized wind and marginally severe hail risk.
.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 405 AM CDT THU AUG 8 2013
The pattern remains locked in place through at least Friday night.
00z suite of model output sends yet another complex of
thunderstorms through the region. As mentioned above, the key will
be where the low level boundary sets up. This does vary from model
to model, with some focusing on the Hwy 54 corridor once again and
others further south along the Hwy 60 corridor. With a lot
happening between now and Friday night, it's too tough to pin
point. The bottom line is that confidence is increasing that
another round of heavy rainfall is expected anywhere across the
region.
As has been advertised by the past few model run, there is a
glimmer of hope on the horizon. Still not confident in how the
weekend will unfold. Models vary on where the low level boundary
will set up. As a result it remains plausible that we could
receive more rain into Saturday, but confidence is shaky at this time.
Further into the extended, the pattern amplifies Sunday into much
of next week. This will send a cold front through the area early
next week and bring a much needed break to the area during the mid
to late week time frame. Will continue rain chances Sunday into
early Tuesday. Temperatures will be dependent on the amount of
cloud cover we see. Highs look to remain at/below average with
lows around average.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 646 AM CDT THU AUG 8 2013
Another morning, another round of rainfall. A large area of light
to moderate rain has moved into JLN/SGF. Heavy rains at BBG will
taper to light to moderate as the morning progresses. As has been
the case, expecting predominately MVFR restrictions with this
activity, with bouts of IFR under thunderstorms. Current round of
activity is expected to decrease in coverage and intensity as we
head into this afternoon, leading to VFR conditions. Additional
thunderstorm development is possible later this afternoon with yet
another round of rainfall expected tonight. Once again, expecting
mainly MVFR restrictions with this activity, with bouts of IFR
under thunderstorms.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday morning FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Saturday morning FOR KSZ073-097-101.
&&
MESOSCALE...Gagan
SHORT TERM...Gagan
LONG TERM...Gagan
AVIATION...GaganHazardous weather outlook, Aug 8, 5:57 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 557 PM CDT THU AUG 8 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 557 AM CDT THU AUG 8 2013 ...SIGNIFICANT FLOODING POSSIBLE INTO THE WEEKEND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... EXTREME FLOODING RISK. SIGNIFICANT LIGHTNING RISK. LIMITED TO ELEVATED THUNDERSTORM WIND RISK. LIMITED HAIL RISK. DISCUSSION... TORRENTIAL RAINFALL HAS FOCUSED ACROSS FAR SOUTHERN MISSOURI THIS MORNING WITH ADDITIONAL THUNDERSTORMS EXPECTED FOR AT LEAST THE REMAINDER OF THIS MORNING. THE RISK FOR FLASH FLOODING IS EXTREME ACROSS FAR SOUTHERN MISSOURI THIS MORNING. AN AREA OF RAIN AND THUNDERSTORMS WILL SLOWLY MOVE NORTHEASTWARD INTO EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI OZARKS THROUGH THE MORNING HOURS. HEAVY RAINFALL IS EXPECTED AND THERE IS A SIGNIFICANT RISK FOR FLASH FLOODING. YET ANOTHER ROUND OF RAINFALL IS EXPECTED TONIGHT. THE EXACT LOCATION OF HEAVY RAINFALL WILL DEPEND ON WHERE THE LOW LEVEL FRONT SETS UP...WHICH CAN BE ANYWHERE ACROSS THE OUTLOOK AREA. ALL INTERESTS ACROSS THE OUTLOOK AREA SHOULD STAY ABREAST OF THE LATEST FORECAST INFORMATION. AS WE HAVE SEEN THE PAST SEVERAL NIGHT...THERE IS A SIGNIFICANT RISK OF FLASH FLOODING WHEREVER RAINFALL SETS UP ALONG THIS FRONT...ESPECIALLY WHERE THUNDERSTORMS ARE PERSISTENT FOR LONG PERIODS OF TIME. LOCATIONS THAT NORMALLY DO NOT FLOOD WILL BE AT RISK FOR FLOODING. THERE IS A CONDITIONAL RISK FOR STRONG TO SEVERE THUNDERSTORMS TONIGHT. IF ENOUGH INSTABILITY CAN DEVELOP ACROSS SOUTHERN MISSOURI THERE WILL BE A RISK FOR LOCALIZED DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. UNSETTLED WEATHER IS EXPECTED INTO THE FIRST HALF OF THE UPCOMING WEEKEND AS A FRONT MEANDERS OVER THE AREA. HEAVY RAINFALL IS ONCE AGAIN EXPECTED AND THE RISK FOR FLASH FLOODING WILL REMAIN SIGNIFICANT. THE RISK FOR ANY STRONG TO SEVERE STORMS WILL REMAIN CONDITIONAL ON WHETHER OR NOT ENOUGH INSTABILITY CAN DEVELOP ACROSS THE REGION. IF ENOUGH BREAKS IN THE CLOUD COVER OCCUR FRIDAY AFTERNOON...HEAT INDICES MAY REACH THE MID TO UPPER 90S. ADDITIONAL THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE EARLY NEXT WEEK AS A COLD FRONT MOVES INTO THE REGION. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT SOME LOCALIZED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AT TIMES. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Aug 8, 7:49 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM FLASH FLOOD 5 NW EAGLE ROCK 36.59N 93.83W
08/08/2013 BARRY MO DEPT OF HIGHWAYS
HIGHWAY 112 WAS FLOODED AND CLOSED IN ROARING RIVER STATE
PARK
&&
MGRIFFINLocal storm report, Aug 8, 7:50 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 AM FLASH FLOOD 5 E GOODMAN 36.74N 94.31W
08/08/2013 MCDONALD MO DEPT OF HIGHWAYS
ROUTE CC WAS FLOODED AND CLOSED.
&&
MGRIFFINLocal storm report, Aug 8, 8:41 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
841 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 AM FLASH FLOOD GREENFIELD 37.42N 93.84W
08/08/2013 DADE MO EMERGENCY MNGR
EXCESSIVE RAINFALL CAUSED WIDESPREAD FLASH FLOODING ALONG
LOW LYING ROADS IN DADE COUNTY.
&&
DCRAMERLocal storm report, Aug 8, 9:07 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM FLASH FLOOD 2 SE CASSVILLE 36.66N 93.85W
08/08/2013 BARRY MO TRAINED SPOTTER
WATER OVER THE ROAD 1 MILE EAST OF 76...86...AND 112
JUNCTION.
&&
DSALocal storm report, Aug 8, 9:23 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
923 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD LAMPE 36.56N 93.44W
08/08/2013 STONE MO EMERGENCY MNGR
SEVERAL ROADS CLOSED IN SOUTH STONE COUNTY DUE TO
FLOODING. EVACUATIONS HAVE BEEN COMPLETED IN BLUE EYE.
&&
MTERRYLocal storm report, Aug 8, 9:36 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
936 AM CDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM FLASH FLOOD 6 ESE PINEVILLE 36.56N 94.28W
08/08/2013 MCDONALD MO LAW ENFORCEMENT
*** 1 FATAL *** ONE CONFIRMED FATALITY. VEHICLE WASHED
OFF ROAD ON HIGHWAY 90 JUST WEST OF 71 AND 90 JUNCTION.
RELAYED BY EMERGENCY MANAGER.
&&
MTERRYNearby
River Flood Warnings in Kansas, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.